Florida, 2008

Damaging Wind in Florida, February 26, 2008

February 26, 2008 · NWS MFL · 1 event in 1 county or zone

Thunderstorms developed ahead of a strong cold front and produced very strong winds in northern Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Thunderstorms developed ahead of a strong cold front and produced very strong winds in northern Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 26, 10:18 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 26, 10:18 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1018 AM EST TUE FEB 26 2008

.UPDATE 2...
...SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT INTO EARLY
WEDNESDAY FOR ALL OF SOUTH FLORIDA...

THE STRONG COLD FRONT WAS LOCATED FROM ABOUT NORTHWEST GEORGIA
SOUTHWEST TO THE EXTREME WESTERN FLORIDA PANHANDLE...AS HIGH
PRESSURE WAS OVER THE NORTHERN BAHAMA ISLAND. THE HIGH WILL
CONTINUE TO SHIFT SOUTH THIS AFTERNOON...AS THE STRONG COLD FRONT
MOVES SOUTHEAST ACROSS THE FLORIDA PANHANDLE. THIS WILL ALLOW FOR
THE STEERING FLOW TO BE FROM THE SOUTHWEST ALLOWING FOR THE HIGHS
TO WARM UP INTO THE MID TO UPPER 80S ALONG THE EAST COAST METRO
AREAS AND APPROACH THE RECORD HIGHS. SO WILL MENTION NEAR RECORD
HIGHS IN THE EAST COAST METRO ZONES IN THE UPDATE FOR TODAY.

THESE VERY WARM TEMPS WILL ALSO ALLOW FOR THE EAST COAST SEA
BREEZE TO DEVELOP LATER THIS AFTERNOON. THE WEST COAST SEA BREEZE
WILL ALSO PUSH EAST THIS AFTERNOON ACROSS THE CWA. SO THE FOCUS
FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE OVER THE EAST COAST
AREAS THIS AFTERNOON WITH THE HIGHEST POPS OVER PALM BEACH COUNTY.
SO WILL SHOW THIS IN THE MORNING UPDATE.

THE MIDDLE LEVELS OF THE ATMOSPHERE WILL ALSO BECOME COOLER OVER
THE NORTHERN AREAS...AS THE MID TO UPPER LEVEL THROUGH OF LOW
PRESSURE OVER THE CENTRAL PLAIN STATES MOVES EAST. THIS WILL
ALLOW FOR THE A FEW OF THE STORMS TO BECOME STRONG OVER THE PALM
BEACH METRO AREAS LATE THIS AFTERNOON...ESPECIALLY WHERE THE SEA
BREEZES COLLIDE. SO WILL MENTION THIS IN THE HWO MORNING UPDATE.

THE SPC HAS ALSO PUT US IN A SLIGHT RISK OF SEVERE WEATHER FOR
LATE TONIGHT INTO EARLY WEDNESDAY. SO WILL MENTION THIS IN THE HWO
MORNING UPDATE AS WELL.

THE LATEST SHORT RANGE MODELS ARE CONTINUING TO LOWER THE LOW
TEMPS WEDNESDAY NIGHT OVER THE CWA. IF THIS TREND
CONTINUES...THEN THE LOW TEMPS FOR WEDNESDAY NIGHT WILL HAVE TO BE
LOWER A LITTLE BIT ACROSS ALL OF THE CWA IN THE AFTERNOON PACKAGE.

NO OTHER UPDATES ARE FORECAST AT THIS TIME.

&&

.PREV UPDATE... /ISSUED 840 AM EST TUE FEB 26 2008/

UPDATE...
THE SHERIFF OFFICES OVER THE INTERIOR AND WEST COAST AREAS OF THE
CWA HAS REPORTED THAT THE DENSE FOG HAS DISSIPATED. SO HAVE
CANCELED THE DENSE FOG ADVISORY FOR SOUTH FLORIDA THAT WAS IN
EFFECT THIS MORNING. WILL UPDATE THE ZONES TO SHOW THIS.

&&
BAXTER

PREV DISCUSSION... /ISSUED 411 AM EST TUE FEB 26 2008/

AVIATION...FOR THE REMAINING EARLY MORNING HOURS...FOG IS THE MAIN AVIATION
CONCERN. THERE HAVE BEEN REPORTS ACROSS INTERIOR SOUTH FLORIDA OF
DENSE FOG WITH WIDESPREAD FOG ACROSS ALL PORTIONS OF SOUTH FLORIDA
POSSIBLE EARLY THIS MORNING. SO FAR TERMINAL KAPF HAS HAD THE
GREATEST FOG IMPACT WITH VISIBILITIES AROUND 1/4 SM REPORTED FROM
TIME TO TIME...SO IFR CONDITIONS ARE LIKELY TO CONTINUE THE
REMAINING EARLY MORNING HOURS. FOR THE EAST COAST TERMINALS...SO FAR
TERMINALS KPBI AND KTMB HAVE HAD VISIBILITIES NEAR 1/2 MILE FROM TIME
TO TIME. HOWEVER...WITH A LIGHT WESTERLY WIND THE REMAINING EAST
COAST TERMINALS COULD ALSO EXPERIENCE IFR CONDITIONS WITH
VISIBILITIES REDUCED TO 1/2 OR LESS. TO SUMMARIZE...ALL SOUTH
FLORIDA TERMINALS COULD EXPERIENCE IFR CONDITIONS FROM TIME TO TIME
DURING THE REMAINING MORNING HOURS.

MARINE...NO MARINE ISSUES FOR TODAY BUT RAPIDLY WORSENING MARINE
CONDITIONS WITH THE FRONTAL PASSAGE LATE TONIGHT AND ESPECIALLY
WEDNESDAY AND INTO WEDNESDAY NIGHT. AS THE WIND SHIFTS TO THE
NORTHWEST SEAS IN THE GULF STREAM WILL BE RAPIDLY BUILDING TO AS
HIGH AS 10 FEET WEDNESDAY. WILL NEED A SMALL CRAFT ADVISORY
BEGINNING LATE TONIGHT OVER PARTS OF THE GULF OF MEXICO AS THE
WINDS INCREASE AND ALL MARINE AREAS ON WEDNESDAY CONTINUING INTO
THURSDAY.

FIRE WEATHER...THE FIRE WEATHER WATCH ISSUED FOR WEDNESDAY SEEMS
PREMATURE SO IT WILL BE CANCELLED ALTHOUGH RELATIVE HUMIDITIES WILL
NEED TO BE CLOSELY MONITORED WEDNESDAY AFTERNOON. THURSDAY AFTERNOON
WILL LIKELY BE THE DAY A FIRE WEATHER WATCH IS NEEDED, BUT IT IS
STILL A FEW DAYS AWAY SO WILL CHOOSE TO HOLD OFF ON THE FIRE WEATHER
WATCH AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  60  65  44 / 40 60 60 10
FORT LAUDERDALE  87  65  70  47 / 40 50 70 20
MIAMI            87  66  70  48 / 30 50 70 20
NAPLES           83  62  65  43 / 20 70 40 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...50/RLP
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Feb 26, 10:30 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1030 AM EST TUE FEB 26 2008

FLZ063-066>075-168-172>174-271100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1030 AM EST TUE FEB 26 2008

...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON PALM BEACH COUNTY...
...SLIGHT RISK OF SEVERE THUNDERSTORMS ALL AREAS OVERNIGHT...
...WIND CHILLS WED NIGHT LOW/MID 30S INTERIOR, UPPER 30S/MID 40S COASTS...
...DETERIORATING MARINE CONDITIONS BEHIND COLD FRONT WED/THU...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON DUE TO STRONG DAYTIME HEATING ALONG WITH
INCREASINGLY UNSTABLE CONDITIONS. THE STORMS WILL FOCUS ACROSS THE
EAST COAST, ESPECIALLY PALM BEACH COUNTY WHERE A FEW STRONG STORMS
ARE POSSIBLE CONTAINING GUSTY WINDS, SMALL HAIL, AND DANGEROUS
LIGHTNING STRIKES.

THE RISK OF THUNDERSTORMS WILL INCREASE TONIGHT, ESPECIALLY LATE, AS
A STRONG COLD FRONT MOVES INTO THE AREA. ALTHOUGH THE GREATEST
POTENTIAL FOR SEVERE WEATHER WILL BE ACROSS NORTH AND CENTRAL
FLORIDA, ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE LOCAL
AREA DUE TO UNSTABLE CONDITIONS ALONG WITH INCREASING WINDS IN THE
LOW AND MID LEVELS OF THE ATMOSPHERE. DAMAGING WINDS ARE THE
GREATEST SEVERE WEATHER RISK OVERNIGHT. GIVEN THE POSSIBILITY OF
ISOLATED SEVERE WEATHER OVERNIGHT...MAKE SURE YOUR NOAA WEATHER
RADIO ALERT FEATURE IS TURNED ON BEFORE GOING TO BED TONIGHT, SO
THIS WILL ALERT YOU TO ANY WARNINGS ISSUED FOR YOUR AREA.

WIND: GUSTY WINDS OF AROUND 40 MPH ARE POSSIBLE WITH A FEW OF THE
STORMS OVER PALM BEACH COUNTY AND THE ADJACENT ATLANTIC WATERS LATE
THIS AFTERNOON. THUNDERSTORMS OVERNIGHT WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS TO AROUND 60 MPH.

HAIL: SMALL HAIL IS POSSIBLE WITH STORMS ACROSS PALM BEACH COUNTY
LATE THIS AFTERNOON AND WITH ANY OF THE STORMS ACROSS THE AREA
OVERNIGHT.

FLOODING: LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH A FEW OF THE
STORMS THROUGH TONIGHT, POSSIBLY LEADING TO MINOR URBAN FLOODING AND
MINOR FLOODING OF POORLY DRAINED LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM OUTLOOK: ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY
MORNING, BEFORE ENDING WEDNESDAY AFTERNOON AS THE COLD FRONT MOVES
SOUTH OF THE AREA. A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE WEDNESDAY MORNING, BUT THIS THREAT WILL QUICKLY DIMINISH AS
THE FRONT SWEEPS SOUTH OF THE AREA BY AFTERNOON.

TEMPERATURE OUTLOOK: TEMPERATURES WILL PLUMMET ACROSS THE REGION
AFTER THE FRONTAL PASSAGE. THE COLDEST NIGHT WILL BE WEDNESDAY NIGHT,
WITH LOWS EXPECTED TO RANGE FROM THE MID TO UPPER 30S INTERIOR TO
THE 40S AT THE COASTS. A NORTH TO NORTHWEST WIND OF AROUND 10 MPH
WILL CREATE WIND CHILL READINGS SOME 5 DEGREES COLDER. AT THIS
TIME, WIND CHILLS ARE EXPECTED TO RANGE BETWEEN 35 AND 40 DEGREES
AT NAPLES AND WEST PALM BEACH AND 40 TO 45 DEGREES AT FORT
LAUDERDALE AND MIAMI.

MARINE OUTLOOK: STRONG NORTHWEST TO NORTH WINDS BEHIND THE COLD
FRONT WILL LEAD TO DETERIORATING MARINE CONDITIONS WEDNESDAY THROUGH
THURSDAY, ESPECIALLY IN THE GULF STREAM WHERE SEAS WHICH WILL
BECOME HAZARDOUS. A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED FOR
ALL OF THE LOCAL WATERS ON WEDNESDAY DUE TO SUSTAINED WINDS OF AT
LEAST 20 KNOTS OR HIGHER ALONG WITH HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Feb 26, 2:21 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
221 PM EST TUE FEB 26 2008

FLZ172-261945-
COASTAL BROWARD COUNTY FL-
221 PM EST TUE FEB 26 2008

...STRONG THUNDERSTORM MOVING ACROSS EASTERN BROWARD COUNTY...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DANIA BEACH...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL AFFECT...

PORT EVERGLADES...
FORT LAUDERDALE BEACH...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES. STAY TUNED TO LATER STATEMENTS AND POSSIBLE WARNINGS
SHOULD THE CIRCULATION INCREASE.

LAT...LON 2607 8010 2606 8016 2608 8017 2614 8017
      2620 8010 2619 8010 2618 8010 2610 8010
TIME...MOT...LOC 1921Z 241DEG 19KT 2608 8015

GREGORIA

The radar

The Melbourne radar (KMLB), 138 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
February 26, 2:45 PM EST
Where
Palm Beach County, 11.44 mi NW of Lake Park Arpt
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Public
Coordinates
26.913, -80.304

Thunderstorm winds produced damage at the Moroso Motor Sports Park on BeeLine Highway in North Central Palm Beach County. An awning was blown off a trailer, and a man was injured when a 400-500 pound water barrel struck him. Damage was also done to a truck on site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83077.